Alert archive / Kansas / River Flood Warnings in 2010
River Flood Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jul 4, 2010, 1:51 PM CDT for Washington County, Kansas. It took effect at Jul 4, 2010, 4:57 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2010, 1:51 PM CDT (18:51 UTC)
- In effect from
- Jul 4, 2010, 4:57 PM CDT
- Expired
- Jul 5, 2010, 5:22 AM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Moderate
County Washington County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 21.31 ft at Jul 4, 2010, 7:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 4, 12:33 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 4, 12:33 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1233 PM CDT SUN JUL 4 2010 .UPDATE... UPDATED FOR THE 18Z TAFS && .DISCUSSION... SEE PREVIOUS DISCUSSION && .AVIATION... FORECAST STILL REMAINS TOUGH TO SIFT THROUGH. HOWEVER...DO EXPECT CONDITIONS TO REMAIN MOSTLY MVFR WITH OCCASIONAL VFR CONDITIONS AT TERMINALS. DEEP TROPICAL FETCH CONTINUES OVER KANSAS FROM THE TROPICAL PACIFIC. NUMEROUS SMALL SHRTWVS ARE OBSERVED IN SATELLITE IMAGERY WHICH WILL CONTINUE TO CAUSE -SHRA/-TSRA OVER THE AREA. IN ADDITION...OUTFLOW BOUNDARY AND PACIFIC FRONT MOVING SE OUT OF NEBRASKA IS HELPING TO ENHANCE CONVECTION OVER NORTH CENTRAL KANSAS. LINE OF MODERATE RAIN HAS DEVELOPED WITH THIS FEATURE AND MVFR/IFR CIGS ASSOCIATED WITH IT WHICH WILL MOVE SE INTO THE TERMINALS BETWEEN 18Z-23Z. TONIGHT ALSO REMAINS IN QUESTION AS MODELS ARE HINTING AT CIGS BECOMING IFR BY 12Z. LEFT CIGS MVFR FOR NOW. && BYRNE PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUL 4 2010/ DISCUSSION... FCST FOCUS REMAINS ON PRECIP CHCS AND DURATION/AMOUNTS THROUGH THE NEXT 72 HRS. LATEST WATER VAPOR LOOP SHOWS A LARGE PLUME OF TROPICAL MOISTURE IN PLACE ACROSS THE CENTRAL/SOUTHERN PLAINS. PW VALUES REMAIN AROUND 2 INCHES OR 150-200 PERCENT OF NORMAL. SEVERAL WEAK DISTURBANCES CONTINUE TO DRIFT NE WITHIN THE MODEST SW FLOW ALOFT EACH ENHANCING AREAS OF MODERATE TO HEAVY RAINS ACROSS OK/KS THIS MORNING. ANOTHER DECAYING MCS ACROSS NE WAS ACTING TO DRIVE THE SFC FRONT SOUTH INTO NW KS/SOUTHERN NE THIS MORNING. THIS FRONT WILL BE KEY TO MORE FOCUSED CONVECTION OVER THE NEXT 24 HOURS. ADDITIONAL FORCING IS ON THE WAY AS A STRONG SHORTWAVE NOW ACROSS THE GREAT BASIN TRACKS TOWARD THE PLAINS OVERNIGHT. TODAY...BOUTS OF RAIN SHOWERS AND ISOLATED STORMS WILL OCCUR AS A SERIES OF WAVES PROVIDES MODEST LIFT WITHIN THE EXTREMELY MOIST AIRMASS IN PLACE. HIGHS SHOULD ATTEMPT TO REACH AROUND 80 IN MOST SPOTS AND PERHAPS A BIT WARMER SE WHERE PRECIP MAY BEGIN LATER. TONIGHT-MON NIGHT...STRONGER LIFT WILL ARRIVE AS THE UPPER WAVE APPROACHES. CONVERGENCE ALONG THE SFC-850MB FRONT WILL PROVIDE THE LOW LEVEL FORCING WHILE THE RIGHT ENTRANCE REGION OF THE UPPER JET PROVIDES THE SUPPORT FOR ORGANIZED RAIN AND STORMS. WARM CLOUD DEPTH AOA 12KFT/PWATS IN EXCESS OF 2 INCHES AND LLJ OF 30-40KTS ALL SUGGEST THE RISK FOR LOCALLY HEAVY RAINS. RECENT DRY WEATHER SHOULD HELP TO MITIGATE THE INITIAL HEAVY RAINS TONIGHT HOWEVER IT APPEARS THAT WE WILL REMAIN WITHIN SW FLOW ALOFT WITH A SFC-850MB BOUNDARY IN PLACE THROUGH MONDAY INTO EARLY TUES AS ANOTHER UPPER WAVE MOVES ACROSS THE NORTHERN PLAINS. IT IS THIS SET UP AND THE ASSOCIATED RISK FOR ADDITIONAL BOUTS OF HEAVY RAINS THAT COULD EVENTUALLY PRODUCE FLOODING COME MONDAY INTO EARLY TUES IF WE SEE THE RAINFALL AMOUNTS OF 2 TO AS MUCH AS 6 INCHES AS HPC IS SUGGESTING COULD FALL. FEEL THAT GIVEN THE POTENTIAL FOR FLOODING IT IS BEST TO HIGHLIGHT THE RISK WITH A WATCH FOR LATER TONIGHT THROUGH MON NIGHT FOR THE ENTIRE AREA GIVEN UNCERTAINLY IN THE POSITION OF THE FRONT BEYOND 24 HOURS. TUES AND BEYOND...LATEST GUIDANCE HAS HIGH POPS THROUGH TUES WITH LITTLE IN THE WAY OF CHANGE IN OUR SYNOPTIC SETTING. SOME HOPE THAT ANY LOW LEVEL FRONT WILL SAG SOUTH OF THE AREA BY MID WEEK BUT CONFIDENCE REMAINS LOW BEYOND TUES. AVIATION... && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM TUESDAY FOR KSZ008-KSZ009-KSZ010-KSZ020- KSZ021-KSZ034. FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM TUESDAY FOR KSZ011-KSZ012- KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && BYRNE
Hazardous weather outlook, Jul 4, 4:32 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 432 AM CDT SUN JUL 4 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-050945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 432 AM CDT SUN JUL 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT OCCASIONAL RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT. BY TONIGHT...RAIN AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND HEAVY RAINS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN AND THUNDERSTORMS WILL REMAIN LIKELY MONDAY WITH ADDITIONAL HEAVY RAIN POSSIBLE. THE RISK FOR RAIN AND FLOODING WILL PERSIST INTO MONDAY NIGHT WITH RAIN CHANCES EXPECTED TO LINGER INTO TUESDAY. SOME AREAS COULD RECEIVE 2 TO 4 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE BY TUESDAY. IF THIS OCCURS...IT COULD BE SUFFICIENT TO CAUSE FLOODING OF AREA CREEKS...STREAMS AND RIVERS BY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT HOWEVER RAINFALL REPORTS WILL BE NEEDED THROUGH MONDAY.
In the hours before
Local storm report, Jul 4, 11:42 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 AM CDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HEAVY RAIN 4 ENE ADA 39.18N 97.82W
07/04/2010 M1.60 INCH OTTAWA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 4, 11:58 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HEAVY RAIN 5 NE DELPHOS 39.33N 97.71W
07/04/2010 M3.00 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 4, 12:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HEAVY RAIN 5 NE DELPHOS 39.33N 97.71W
07/04/2010 M4.75 INCH CLOUD KS TRAINED SPOTTER
1.75 INCHES FALLEN IN LESS THAN 1 HOUR.
&&
BYRNELocal storm report, Jul 4, 1:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HEAVY RAIN 4 NE DELPHOS 39.32N 97.73W
07/04/2010 M3.75 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 4, 1:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLOOD 3 E DELPHOS 39.27N 97.72W
07/04/2010 OTTAWA KS LAW ENFORCEMENT
SHERIFF REPORTED 2 TO 3 INCHES OF WATER OVER HWY 41 IN
SEVERAL LOCATIONS.
&&
BYRNELocal storm report, Jul 4, 1:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLOOD ADA 39.15N 97.89W
07/04/2010 OTTAWA KS LAW ENFORCEMENT
TWO TO THREE INCHES OF WATER RUNNING OVER MULBERRY ROAD
NEAR ADA.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:14 AM CDT | Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 48 hr |
| Jul 4, 11:35 AM CDT | Areal Flood Warning | TOP | Clay, Cloud, Marshall, Ottawa, Republic, Washington | 6 hr |
| Jul 4, 2:07 PM CDT | River Flood Warning | TOP | Marshall | 31 hr |
| Jul 4, 4:40 PM CDT | Areal Flood Warning | TOP | Brown, Dickinson, Geary, Jackson, Lyon, Marshall and 6 more | 3 hr |
| Jul 4, 5:34 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Marshall, Ottawa, Washington | 116 min |
| Jul 4, 6:18 PM CDT | River Flood Warning | TOP | Ottawa | 12 hr |
| Jul 4, 6:49 PM CDT | River Flood Warning | TOP | Clay | 44 hr |
Nearby
River Flood Warnings in Kansas, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.